North Carolina, 2012

Flash Flood and Hail in North Carolina, May 23, 2012

May 23, 2012 · NWS RAH · 33 events in 10 counties and zones

Daytime heating combined with a deep area of low pressure aloft to produced scattered to numerous showers and thunderstorms. Some of these showers and storms became strong to severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Daytime heating combined with a deep area of low pressure aloft to produced scattered to numerous showers and thunderstorms. Some of these showers and storms became strong to severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 9:21 AM EST, 4 hours 2 minutes earlier.

Area forecast discussion, May 23, 9:21 AM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1021 AM EDT WED MAY 23 2012

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL DRIFT EAST ACROSS OUR REGION TODAY...
KEEPING THE WEATHER UNSETTLED. HIGH PRESSURE WILL BUILD
IN FROM THE OHIO VALLEY REGION THIS WEEKEND BRINGING HOTTER AND
DRIER CONDITIONS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM...

STRONGER (15 TO 20 KNOTS AT 925 MILLIBARS) WINDS LOCATED OVER
EASTERN NORTH CAROLINA THIS AFTERNOON AS A BROAD LOW PRESSURE
CENTER OVER THE MOUNTAINS OF NORTH CAROLINA AND TENNESSEE FILLS
DURING THE DAY. AN UPPER LEVEL LOW WILL SLOWLY CROSS CENTRAL NORTH
CAROLINA TODAY DRAGGING A COLD POOL OF MINUS FIFTEEN CELSIUS 500
MILLIBAR AIR ACROSS EASTERN NORTH CAROLINA DURING PEAK HEATING.
THE BEST DEEP MOISTURE IS LOCATED NEAR THE VIRGINIA BORDER. 700
MILLIBAR FLOW IS QUITE DIVERGENT THIS AFTERNOON AND IS PERHAPS THE
PRIMARY FACTOR IS DEVELOPING NEAR SURFACE LIFT OTHER THAN
AFTERNOON HEATING.

THE ABOVE DYNAMICS INDICATE ROUGHLY GOLDSBORO TO ROANOKE RAPIDS
WOULD BE THE FAVORED AREA FOR A SLIGHT RISK OF SEVERE WEATHER THIS
AFTERNOON. THE PRIMARY THREAT WOULD BE QUARTER SIZED HAIL AND
DAMAGING DOWNBURST WINDS. LESSER CHANCES FOR SEVERE WEATHER WILL
STRETCH WEST TO THE TRIAD. LEAST COVERAGE IS EXPECTED IN THE SOUTH
PIEDMONT.

EXPECTING LOW STRATUS TO CLEAR FROM THE SOUTH DURING THE MORNING
AND SEE NO REASON WE CANNOT APPROACH FULL SUN HIGH TEMPERATURES...
THOUGH AMPLE CLOUDS NEAR FOUR TO FIVE THOUSAND FEET EXPECTED
DURING THE AFTERNOON. LOW 80S THIS AFTERNOON IN THE NORTHWEST
PIEDMONT WITH MID 80S ELSEWHERE.

700 MILLIBAR FLOW WEAKENS AND BECOMES NEUTRAL TO MILDLY CONVERGENT
AS 500 MILLIBAR TEMPERATURES WARM. EXPECTING MOST CONVECTION TO
END DURING THE LATE EVENING HOURS. SOME LOW STRATUS AND FOG TO
RETURN TONIGHT. ANOTHER MILD NIGHT WITH LOW TEMPERATURES IN THE LOW
TO MID 60S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
AS OF 155 AM WEDNESDAY...

MODELS ARE IN GOOD AGREEMENT ON THE UPPER TROUGH AXIS BEING NORTH
OF THE CWA THURSDAY AS THE 500 MILLIBAR LOW SHEAR OUT ACROSS VA.
HOWEVER...THE LOW LEVEL AIR MASS WILL RELATIVELY UNCHANGED AND
MODELS SHOW A TRAILING 300MB TROUGH CROSSING THE AREA DURING THE
DAY. THE PASSAGE OF THIS SHALLOW UPPER DISTURBANCE IN CONJUNCTION
WITH AFTERNOON INSTABILITY SHOULD PROMOTE CONVECTION THURSDAY
AFTERNOON...MAINLY OVER THE EAST. THE MID LEVELS WILL BE MUCH
DRIER..HOWEVER...SO WE WILL KEEP POPS AROUND 30 PERCENT IN EAST.
HIGHS AGAIN IN THE LOW TO MID 80S.

FOR THURSDAY NIGHT: THE VERY WEAK MID LEVEL TROUGH EXTENDING FROM PA
THROUGH VA INTO NC WILL CONTINUE LIFTING TO THE NORTHEAST WHILE
DRIER AIR NOW OVER THE GULF STATES GRADUALLY SPREADS UP INTO NC. AT
THE SURFACE... HIGH PRESSURE CENTERED JUST OFF THE CANADIAN
MARITIMES WILL NOSE SOUTHWESTWARD THROUGH CENTRAL NC AS BROAD
INVERTED TROUGHING DEVELOPS JUST OFF THE SOUTHEAST COAST. EXPECT A
DIMINISHING OF REMAINING ANY ISOLATED SHOWERS OVER THE NRN/ERN CWA
AS WE LOSE MOISTURE... HEATING... AND DYNAMIC SUPPORT. AS THE NARROW
SURFACE RIDGING SHARPENS... THE FURTHER WEAKENING OF SURFACE FLOW
COMBINED WITH RESIDUAL MOISTURE FLUX FROM THE WET GROUND...
STABILIZING LOW LEVELS... AND DRYING JUST ALOFT TO MAXIMIZE
RADIATIONAL COOLING WILL CREATE PRIME CONDITIONS FOR WIDESPREAD FOG
AND STRATUS. LOWS IN THE MID 60S.

FOR FRIDAY/FRIDAY NIGHT: THE WEAK MID LEVEL TROUGH AXIS SHIFTS
FURTHER EAST OUT OVER THE WRN ATLANTIC BUT CONTINUES TO EXTEND BACK
ACROSS FL... WHILE THE MID LEVEL RIDGING DEVELOPING FROM EAST TX
THROUGH THE LOWER MISS VALLEY WILL STRENGTHEN TO A CLOSED
ANTICYCLONE CENTERED NEAR MEMPHIS BY FRIDAY NIGHT. HIGH PRESSURE
DOMINATES IN THE LOW LEVELS AS WELL... WITH SURFACE TO 850 MB
RIDGING EXTENDING ACROSS NC. THE STEADY HEIGHT RISES AND
WARMING/DRYING/STABILIZATION ALOFT ALONG WITH THE ABSENCE OF DEEP
MOISTURE WILL PRECLUDE ALL BUT THE MOST ISOLATED CONVECTION IN NC...
AND EVEN THIS SHOULD BE RESTRICTED TO COASTAL AREAS (NEAR THE
LINGERING DIFFUSE MID LEVEL SHEAR ZONE) AND OVER THE HIGHER TERRAIN.
WILL KEEP THE CENTRAL NC FORECAST DRY. HIGHS IN THE MID TO UPPER 80S
AND LOWS MOSTLY IN THE MID 60S. -GIH

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 250 AM WEDNESDAY...

HOT AND GENERALLY DRY WEATHER IS EXPECTED THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. THE CENTER OF THE MID LEVEL ANTICYCLONE IS
EXPECTED TO DRIFT FROM AROUND MEMPHIS LATE FRIDAY NIGHT TOWARD THE
EAST... TO THE SOUTHERN APPALACHIANS SUNDAY NIGHT. STACKED RIDGING
WILL CONTINUE TO EXTEND TO THE LOW LEVELS... RESULTING IN LITTLE
MORE THAN SOME CONVECTIVE CLOUDS IN THE AFTERNOON AS WE LACK
MOISTURE AND ANY MECHANISMS TO FORCE LIFT. ISOLATED STORMS ARE
EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN EACH AFTERNOON THROUGH
MONDAY... BUT THE WEAK STEERING SHOULD KEEP THESE FROM DRIFTING INTO
THE NORTHWEST PORTIONS OF THE FORECAST AREA. THE MID LEVEL RIDGE
BEGINS TO SLOWLY BREAK DOWN AS IT DRIFTS ACROSS THE CAROLINAS
MONDAY/TUESDAY BUT SHOULD REMAIN AREALLY EXPANSIVE... HOLDING OVER
THE SOUTHEAST STATES. THE CENTER IS EXPECTED TO PUSH OFF THE
CAROLINA COAST TUESDAY AS A PORTION OF THE WESTERN U.S. TROUGH LIFTS
INTO SOUTH CENTRAL CANADA... AND THIS ADJUSTMENT RESULTS IN A FASTER
MID LEVEL FLOW BECOMING ZONAL ACROSS THE NORTHERN HALF OF THE CONUS.
THIS SOUTHWARD BUMP IN THE WESTERLIES TOWARD NC WILL HELP PUSH A
SURFACE FRONT SOUTHWARD TOWARD NC TUESDAY... HOWEVER IT IS UNLIKELY
TO PUSH ALL THE WAY INTO THE STATE BY LATE TUESDAY. NEVERTHELESS...
INCREASING SOUTHWESTERLY AND WESTERLY LOW LEVEL FLOW AND SLOWLY
FALLING HEIGHTS ALOFT SHOULD RAISE OUR CHANCES FOR LATE DAY SHOWERS
AND STORMS ON TUESDAY. THICKNESSES WILL MOST CERTAINLY REMAIN ABOVE
NORMAL OVER CENTRAL NC... QUESTION IS HOW MUCH... GIVEN THAT THE GFS
HAS VALUES ABOUT 10 METERS ABOVE NORMAL WHILE THE STRONGER ECMWF
(12Z/22 RUN) BRINGS THEM UP TO 25-30 METERS ABOVE NORMAL BY MONDAY.
WILL NOT STRAY MUCH FROM THE EARLIER FORECAST BUT THIS PATTERN DOES
SUPPORT HIGHS AT LEAST IN THE UPPER 80S TO LOWER 90S THROUGH
MONDAY... WITH A SUBTLE DIP TO THE MID-UPPER 80S TUESDAY WITH
INCREASING CLOUDS. -GIH

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AS OF 730 AM WEDNESDAY...

CEILINGS AND VSBYS ARE HIGHLY VARIABLE ACROSS CENTRAL NC THIS
MORNING...RANGING FROM LIFR AT KFAY AND KRWI...TO IFR AT KINT AND
KGSO....AND VFR AT KRDU.  STRATUS AND FOG SHOULD QUICKLY THIS
MORNING AND ALL SITES SHOULD BE VFR BY 15Z. ANOTHER ROUND OF SHOWERS
AND STORMS IS EXPECTED AFTER 18Z AND THE UPPER LOW MOVES OVER THE
AREA AND INTERACTS WITH THE PEAK AFTERNOON HEATING. THE BEST
COVERAGE OF STORMS IS EXPECTED TO BE OVER NORTHERN PORTIONS OF
CENTRAL NC...AND THUS CONFIDENCE IN CONVECTION NEAR TERMINALS IS
HIGHEST AT KRDU AND KRWI.  HOWEVER... STORMS WILL BE POSSIBLE AT ALL
TERMINALS. SHOWERS AND STORMS WILL WEAKEN AND MOVE OFF TO THE NORTH
LATE THIS EVENING...WITH STRATUS AND FOG POSSIBLE THURSDAY MORNING.

OUTLOOK...
STRATUS AND FOG WILL BE POSSIBLE THURSDAY MORNING...WITH SOME
SHOWERS AND STORMS ON THURSDAY AFTERNOON...ALTHOUGH THE COVERAGE
SHOULD BE LESS THAN PREVIOUS DAYS. HIGH PRESSURE WILL MOVE IN FOR
THE END OF THE WEEK AND REMAIN OVERHEAD INTO EARLY NEXT WEEK.
AVIATION CONDITIONS SHOULD REMAIN LARGELY VFR DURING THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...GIH
LONG TERM...GIH
AVIATION...SMITH
Hazardous weather outlook, May 23, 7:59 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
859 AM EDT WED MAY 23 2012

NCZ010-011-026>028-041>043-077-078-085-086-088-089-241300-
WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-
WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
859 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE
DAMAGING DOWNBURST WINDS AND QUARTER SIZED HAIL. FREQUENT CLOUD TO
GROUND LIGHTNING WILL ACCOMPANY MANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>009-021>025-038>040-073>076-083-084-241300-
PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-
DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-
859 AM EDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE FROM
LOCALLY HEAVY RAIN... SMALL HAIL... AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 23, 8:05 AM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
905 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     2 NE ROCKINGHAM         34.96N  79.74W
05/22/2012                   RICHMOND           NC   DEPT OF HIGHWAYS

            4 TREES REPORTED DOWN IN THE ROBERDELL AREA OF
            ROCKINGHAM

&&

EVENT NUMBER RAH1200279

ELLIS
Local storm report, May 23, 8:26 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
926 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     1 WNW WINSTON-SALEM     36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON BUENA VISTA ROAD

&&

EVENT NUMBER RAH1200280

BLAES
Local storm report, May 23, 8:28 AM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
928 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     TSTM WND DMG     1 NW WINSTON-SALEM      36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON ROBINHOOD ROAD

&&

EVENT NUMBER RAH1200281

BLAES
Local storm report, May 23, 8:31 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
931 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND DMG     1 NW WINSTON-SALEM      36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON ROBINHOOD ROAD

&&

CORRECTED EVENT TIME

EVENT NUMBER RAH1200281

BLAES
Local storm report, May 23, 8:32 AM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
932 AM EDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             EAST ROCKINGHAM         34.91N  79.77W
05/22/2012  E1.00 INCH       RICHMOND           NC   PUBLIC

            QUARTER SIZED HAIL

0159 PM     HAIL             ROCKINGHAM              34.94N  79.76W
05/22/2012  E0.75 INCH       RICHMOND           NC   PUBLIC

            DIME SIZED HAIL

0243 PM     HAIL             6 E OLIVIA              35.37N  79.01W
05/22/2012  E0.75 INCH       HARNETT            NC   PUBLIC

            PENNY SIZED HAIL

0245 PM     HAIL             6 E OLIVIA              35.37N  79.01W
05/22/2012  E0.75 INCH       HARNETT            NC   PUBLIC

0322 PM     TSTM WND DMG     2 E SEAGROVE            35.54N  79.74W
05/22/2012                   RANDOLPH           NC   TRAINED SPOTTER

            10 FOOT SECTION OF A 10 INCH DIAMETER TREE SAWED OFF
            OFF OF HIGHWAY 22.

0330 PM     HAIL             4 E ROSEBORO            34.96N  78.44W
05/22/2012  E0.75 INCH       SAMPSON            NC   PUBLIC

            DIME SIZED HAIL

0405 PM     HAIL             4 N GOLDSTON            35.65N  79.33W
05/22/2012  E1.00 INCH       CHATHAM            NC   PUBLIC

            DIME TO QUARTER SIZED HAIL... LASTED FOR ABOUT 10
            MINUTES

0405 PM     HAIL             2 ENE DUNN              35.32N  78.59W
05/22/2012  E1.00 INCH       HARNETT            NC   FIRE DEPT/RESCUE

            1 INCH HAIL ON CAROLINA DRIVE

0414 PM     HAIL             3 SSW BENSON            35.34N  78.56W
05/22/2012  E0.88 INCH       HARNETT            NC   PUBLIC

            DIME TO NICKEL SIZED HAIL

0418 PM     HAIL             4 SSE BENSON            35.33N  78.52W
05/22/2012  E0.75 INCH       JOHNSTON           NC   PUBLIC

            DIME SIZED HAIL

0427 PM     HAIL             6 NE SPIVEY'S CORNER    35.32N  78.46W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZED HAIL

0435 PM     HAIL             4 SSE FOUR OAKS         35.40N  78.39W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZED HAIL

0435 PM     HAIL             3 W STEDMAN             35.01N  78.75W
05/22/2012  E0.50 INCH       CUMBERLAND         NC   PUBLIC

            HALF INCH HAIL HAIL REPORTED AT HE FOOD LION AND FAMILY
            DOLLAR

0438 PM     HAIL             6 SSE FOUR OAKS         35.37N  78.37W
05/22/2012  M1.00 INCH       JOHNSTON           NC   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT US HIGHWAY 701 AND
            STRICKLANDS CROSSROADS

0450 PM     HAIL             7 SSE FALCON            35.10N  78.62W
05/22/2012  E1.00 INCH       SAMPSON            NC   PUBLIC

            MOSTLY PENNY SIZE HAIL WITH SOME HAIL STONES AS LARGE
            AS QUARTERS

0523 PM     HAIL             PRINCETON               35.47N  78.16W
05/22/2012  E1.00 INCH       JOHNSTON           NC   PUBLIC

            QUARTER SIZE HAIL AT CENTER STREET AND DONNIE JONES
            BLVD

0525 PM     HAIL             3 SSE MICRO             35.52N  78.19W
05/22/2012  E0.75 INCH       JOHNSTON           NC   PUBLIC

            HAIL COVERED THE GROUND... STONES AS LARGE AS PENNY
            SIZE

0534 PM     HAIL             2 NE GORMAN             36.07N  78.79W
05/22/2012  E1.00 INCH       DURHAM             NC   LAW ENFORCEMENT

            POLICE OFFICER REPORTS QUARTER SIZED HAIL COVERING THE
            GROUND ON I85

0550 PM     HAIL             4 S BUTNER              36.08N  78.76W
05/22/2012  E0.75 INCH       GRANVILLE          NC   PUBLIC

            PENNY SIZED HAIL

0732 PM     TSTM WND DMG     2 SW NEW LONDON         35.42N  80.24W
05/22/2012                   STANLY             NC   DEPT OF HIGHWAYS

            TREE DOWN ON OLD SALISBURY ROAD

0735 PM     TSTM WND DMG     1 NNE NEW LONDON        35.46N  80.21W
05/22/2012                   STANLY             NC   DEPT OF HIGHWAYS

            TREE DOWN ON HERLOCKER ROAD

0738 PM     TSTM WND DMG     2 NE ROCKINGHAM         34.96N  79.74W
05/22/2012                   RICHMOND           NC   DEPT OF HIGHWAYS

            4 TREES REPORTED DOWN IN THE ROBERDELL AREA OF
            ROCKINGHAM

0739 PM     HAIL             ROCKINGHAM              34.94N  79.77W
05/22/2012  E0.75 INCH       RICHMOND           NC   PUBLIC

            PENNY SIZE HAIL

0850 PM     HAIL             1 E LEWISVILLE          36.09N  80.38W
05/22/2012  E0.75 INCH       FORSYTH            NC   PUBLIC

            PENNY SIZE HAIL

0853 PM     TSTM WND DMG     1 WNW WINSTON-SALEM     36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON BUENA VISTA ROAD

0853 PM     TSTM WND DMG     1 NW WINSTON-SALEM      36.11N  80.28W
05/22/2012                   FORSYTH            NC   PUBLIC

            TREE DOWN ON ROBINHOOD ROAD

0855 PM     TSTM WND DMG     5 W ULAH                35.63N  79.92W
05/22/2012                   RANDOLPH           NC   911 CALL CENTER

            NUMEROUS TREES DOWN IN THE SOUTHWEST PART OF THE COUNTY

0956 PM     FLASH FLOOD      3 NNW ALBEMARLE         35.40N  80.21W
05/22/2012                   STANLY             NC   911 CALL CENTER

            FLOODING ON LOWDER ROAD OFF OF HIGHWAY 52 IN THE
            NORTHERN PART OF THE COUNTY

0410 AM     HEAVY RAIN       OXFORD                  36.31N  78.59W
05/23/2012  M1.25 INCH       GRANVILLE          NC   TRAINED SPOTTER

            1.25 INCHES OF RAIN BETWEEN 340 AM AND 405 AM.

&&

EVENT NUMBER RAH1200253 RAH1200254 RAH1200255 RAH1200264 RAH1200260
RAH1200256 RAH1200257 RAH1200262 RAH1200258 RAH1200259 RAH1200261
RAH1200265 RAH1200269 RAH1200263 RAH1200266 RAH1200268 RAH1200267
RAH1200271 RAH1200270 RAH1200277 RAH1200278 RAH1200279 RAH1200272
RAH1200273 RAH1200280 RAH1200281 RAH1200274 RAH1200275 RAH1200276

BLAES
Special weather statement, May 23, 12:31 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT WED MAY 23 2012

NCZ089-231830-
SAMPSON-
131 PM EDT WED MAY 23 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 230
PM EDT...

AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SALEMBURG...OR ABOUT 7 MILES WEST OF CLINTON...MOVING NORTHEAST AT 5
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE  RURAL CENTRAL SAMPSON
COUNTY.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3499 7865 3509 7867 3514 7863 3517 7863
      3520 7865 3520 7863 3530 7858 3531 7855
      3526 7847 3526 7841 3529 7831 3522 7824
      3520 7816 3517 7816 3493 7837
TIME...MOT...LOC 1731Z 209DEG 5KT 3503 7844

ELLIS

The radar

The Raleigh/Durham radar (KRAX), 51 km away, was scanning. The volume nearest the first event began at 18:21 UTC.

Open the radar archive at this moment

Event by event

28 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Sampson

When
May 23, 1:23 PM EST
Where
Sampson County, 0.89 mi SW of Rosin Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
35.210, -78.440

Hail, Sampson

When
May 23, 1:45 PM EST
Where
Sampson County, 1.32 mi WSW of Mc Clam Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.190, -78.420

Hail, Johnston

When
May 23, 1:58 PM EST
Where
Johnston County, 0.56 mi E of Four Oaks
Measured
1 in hail
Reported by
Public
Coordinates
35.450, -78.420

Hail, Moore

When
May 23, 2:07 PM EST
Where
Moore County, 1.83 mi ESE of Mt Pleasant
Measured
0.75 in hail
Reported by
Public
Coordinates
35.190, -79.140

Hail, Cumberland

When
May 23, 2:18 PM EST
Where
Cumberland County, 2.15 mi NNW of Bonnie Doone
Measured
0.75 in hail
Reported by
Public
Coordinates
35.130, -78.980

Hail, Harnett

When
May 23, 2:37 PM EST
Where
Harnett County, 2.94 mi WSW of Johnsonville
Measured
1 in hail
Reported by
Public
Coordinates
35.266, -79.149

Nickel to quarter size hail was reported at Mckoy Town Road and Chatman Lane.

Hail, Johnston

When
May 23, 2:38 PM EST
Where
Johnston County, 2.15 mi NNW of Coats Xrds
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.550, -78.560

Hail, Johnston

When
May 23, 2:40 PM EST
Where
Johnston County, 2.15 mi NNW of Coats Xrds
Measured
1 in hail
Reported by
Public
Coordinates
35.550, -78.560

Quarter size hail was reported near Interstate 40 at exit 319.

Hail, Johnston

When
May 23, 2:50 PM EST
Where
Johnston County, 3.56 mi NE of Drug Store
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.640, -78.540

Hail, Johnston

When
May 23, 2:50 PM EST
Where
Johnston County, 2.25 mi W of Clayton
Measured
1.75 in hail
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
35.650, -78.510

Golf ball size hail was reported near Guy road. Some cars received minor hail damage from the hail.

Hail, Johnston

When
May 23, 2:58 PM EST
Where
Johnston County, 2.35 mi WNW of Clayton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.660, -78.510

Golf ball size hail was reported near Tower Road at Guy Road.

Hail, Wake

When
May 23, 3:00 PM EST
Where
Wake County, 2.35 mi ENE of Auburn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.690, -78.510

Hail, Wake

When
May 23, 3:00 PM EST to 3:10 PM EST
Where
Wake County, 0.52 mi N of Auburn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.688, -78.550

Half dollar size hail was reported at the intersection of United States Highway 70 and Raynor Road.

Hail, Wake

When
May 23, 3:02 PM EST
Where
Wake County, 1.32 mi WNW of Auburn
Measured
1.25 in hail
Reported by
Public
Coordinates
35.690, -78.570

Half dollar size hail was reported near Business 70 at Jog Road.

Hail, Johnston

When
May 23, 3:05 PM EST
Where
Johnston County, 2.98 mi NNW of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -78.490

Hail, Moore

When
May 23, 3:07 PM EST
Where
Moore County, 1.83 mi WSW of Southern Pines Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.220, -79.410

Hail, Moore

When
May 23, 3:08 PM EST
Where
Moore County, 1.32 mi WSW of Pinehurst
Measured
1.75 in hail
Reported by
Public
Coordinates
35.190, -79.500

Golf ball size hail was reported at Linden Road and Chicken Plant Road.

Hail, Moore

When
May 23, 3:14 PM EST
Where
Moore County, Southern Pines
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -79.400

Thunderstorm Wind, Moore

When
May 23, 3:15 PM EST
Where
Moore County, 1.38 mi S of Vass
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.230, -79.280

One tree was reported down across Aiken Road.

Hail, Wake

When
May 23, 3:38 PM EST
Where
Wake County, 1.48 mi NNE of Starmount
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.870, -78.559

Quarter size hail was reported near Fox Road.

Hail, Wake

When
May 23, 3:40 PM EST
Where
Wake County, 1.08 mi N of Pet Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.846, -78.519

Nickel to quarter size hail was reported along Buffaloe Road.

Thunderstorm Wind, Wake

When
May 23, 3:42 PM EST
Where
Wake County, 0.81 mi SSE of Wyatt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.919, -78.547

A flag pole was bent in half at Capital Boulevard and Burlington Mills Road.

Hail, Wake

When
May 23, 3:45 PM EST
Where
Wake County, 1.32 mi ENE of Starmount
Measured
1 in hail
Reported by
Public
Coordinates
35.860, -78.550

Hail, Wake

When
May 23, 4:03 PM EST
Where
Wake County, 1.25 mi NNW of Forestville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.965, -78.542

Quarter size hail was reported at North Carolina Highway 98 and United States Highway 1.

Thunderstorm Wind, Wake

When
May 23, 4:05 PM EST
Where
Wake County, 0.89 mi SW of Royal Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.990, -78.530

One tree was reported down across United States Highway 1 and Jenkins Road.

Hail, Sampson

When
May 23, 4:10 PM EST
Where
Sampson County, 3.67 mi NNW of Spiveys Corner
Measured
1.25 in hail
Reported by
Public
Coordinates
35.296, -78.563

Hail, Franklin

When
May 23, 4:29 PM EST
Where
Franklin County, 0.56 mi W of Franklinton
Measured
0.88 in hail
Reported by
Public
Coordinates
36.100, -78.460

Hail, Vance

When
May 23, 4:45 PM EST
Where
Vance County, 0.51 mi ESE of Kittrell
Measured
1 in hail
Reported by
Public
Coordinates
36.227, -78.422

Quarter size hail was reported near Buffalo Mill Road.

Hail, Edgecombe

When
May 23, 5:15 PM EST
Where
Edgecombe County, 1.31 mi ENE of Gethsemane
Measured
0.88 in hail
Reported by
Public
Coordinates
36.090, -77.630

Thunderstorm Wind, Halifax

When
May 23, 5:35 PM EST
Where
Halifax County, 2.38 mi SE of Glenview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.150, -77.785

A couple of trees were reported down along Interstate 95 near mile marker 152.5.

Hail, Halifax

When
May 23, 6:05 PM EST
Where
Halifax County, 2.48 mi E of Heathsville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.268, -77.725

Dime size hail was reported covering the ground near Interstate 95 at mile marker 160.

Hail, Edgecombe

When
May 23, 6:53 PM EST
Where
Edgecombe County, 0.78 mi W of Speed
Measured
1 in hail
Reported by
Post Office
Coordinates
35.969, -77.444

Quarter size hail was reported at the Post Office in Speed, North Carolina.

Flash Flood, Edgecombe

When
May 23, 8:00 PM EST
Where
Edgecombe County, 0.45 mi W of Rocky Mt to 0.36 mi W of Rocky Mt
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.930, -77.788

A car was reported to be stranded at Nugent Road and Drew Street and the intersection was closed. Water was reported on other roads around Rocky Mount, North Carolina, including Kingston Avenue at Sutton Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385927, 385928, 385953, 385937, 385930, 385936, 385931, 385942, 385951, 385962, 385947, 385943, 385952, 385954, 385948, 385949, 385950, 385956, 385969, 385957, 385955, 385966, 385959, 385958, 385963, 385961, 385960, 385965, 385964, 385968, 385967, 385971, 385970.